Invokana for T1D

Greetings all,

I have a T1D friend who started taking invokana about a month ago and is being monitored closely by her endo. She’s chronicling her experiences for us who are interested. So far, she’s lost about 8 pounds, mostly water weight, and is very thirsty.

Have any of you heard of other T1D’s experiences with invokana?

I started on Invokana last August and my first episode of ketoacidosis occurred a couple weeks after. I’ve had type 1 diabetes for 23 years and had never gone into ketoacidosis before. I was hospitalized a total of four times with ketoacidosis between the start of my taking invokana in August and when they finally took me off it in January. Docotors cannot find the connection between the two, but I have not had any trouble since I quit taking it. I did have the best blood sugars I had ever had while on Invokanna, but it wasn’t worth all of the problems it caused. My doctor has quite a few type 1 diabetics doing great on it though. Good luck and hope it works well for you!

Thanks for your feedback. How did you go DKA if your blood sugars were good?

I have no idea and neither do the doctors. I was admitted once and my blood sugar was 120! It was very frustrating when I’ve never had DKA before and no one could explain why it was happening.

I had a very similar experience! I started taking Invokana last January and reduced my HbA1c significantly - best blood sugars of my life. Then I was hospitalized with DKA twice with blood sugars barely above 200, very low for a DKA diagnosis. I’ve never been hospitalized before and I’ve been T1D for 27 years! The doctors were stumped as to how my ketones got so high without super high blood sugar…said they’d never seen it before.

@meimuler,

Sometimes ketones can be present in people when they are on a low carb, high protein diet.

I find this very interesting. I’m kindof surprised T1s were put on it. It says all over the Invokana web site that it is not for T1s. I saw a commercial on TV for this or something similar and at first it sounded pretty cool. Then they said it wasn’t for T1s so I blew it off.

Would be nice if I could take a pill that would improve my A1C significantly but not land me in the hospital with DKA.

I have a 30 year old T1D son with special needs that was placed on Invokana to lower his out of control blood sugars and attempt to lower his A1C. After nine days of taking the drug he started vomiting dozens of times but his blood sugars remained normal 120-147. We decided to take him to the ER. He ended up in Critical Care with DKA with completely normal blood sugar levels. He lost 13 pounds in 12 days which was 10% of his body weight and it was all muscle weight loss. He was in the hospital for 4 days. No more off label use of medications for him!!

While taking Invokana, the doctors decreased his long acting insulin (Levemir) intake by half. He was taken off carb counting and his sliding scale doses of Humalog. His Humalog dose was based on his blood sugar levels only and the dose was drastically reduced because his blood sugar numbers were so good. The cells in the body were unable to get the sugar (glucose) they need for energy because there was not enough insulin. Invokana is a sodium-glucose co-transporter 2 (SGLT2) inhibitor, so this prevented the body from converting his food to the glucose needed to function and he began to break down fat and muscle for energy. This put him in DKA.
DKA results from a shortage of insulin, in response the body switches to burning fatty acids and producing acidic ketone bodies that cause most of the symptoms and complications. Predominant symptoms are nausea and vomiting, pronounced thirst, excessive urine production and abdominal pain. The abdomen may be tender to the point that an acute abdomen and they suspect appendicitis. He also had an elevated WBC. My son experiences all of these symptoms plus severe itching (pruritus), a massive headache and became very photosensitive. These are all adverse reactions to Invokana.

The doctors were confused at first because his blood sugar levels were normal. I found the http://t1n-migration.10uplabs.com/groups/adults/forum/topic/invokana-for-t1d/ website while he was in the ER and that other people are experiencing the same problem. It helped me put all the puzzle pieces together. I was able to talk to the doctors and explain that my son was on Invokana. They looked up Invokana they understood and treated him properly. There was a lot of education going around in the ED, which was good but it will never happen again with my son because he won’t ever be on Invokana again. Being a T1D is hard enough without a prescribed medication cause complications.

Thank you for your input and stay healthy.

Here is some more information I found using Invokana for a T1D. Please be careful!

My endo wants me to start on it, but I am extremely hesitant about taking any drug that messes with the kidneys. Hearing about these episodes of DKA makes me REALLY not want to start on it!

Be careful!

I’ve seen the ads for this on TV and find it very interesting/odd. Seems to medically induce what happens when you’re BS is high and you start spilling sugars. I’ve even made the comment that it appears to be medially induced keto acidosis. Seems to be the way it working for some who have been advised to try it.

Scary drug for type one!

You all have probably seen the FDA announcement about additional reports of diabetic ketoacidosis (DKA) in patients on Invokana. I am an attorney who focuses on prescription drug cases, and I am investigating these cases along with other law firms that we work closely with. I would be interested in hearing from anyone who experienced DKA while on Invokana. I can also provide information that we’ve learned from reviewing documents and speaking with other patients. I don’t normally post messages on forums like this, but we are concerned about the fact that people are getting a DKA diagnosis without a spike in blood sugar, which can mask the problem and delay treatment for this life-threatening condition. You were diagnosed with DKA, can message me or email me at jmankoff -at- lopezmchugh.com.